Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 32, NWS Atlanta, GA

July 21, 2024Carroll County, Georgia

NWS Atlanta, GA issued this flash flood warning at Jul 21, 2024, 10:16 AM EDT for Carroll County, Georgia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2024, 10:16 AM EDT (14:16 UTC)
Expired
Jul 21, 2024, 12:51 PM EDT
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

County Carroll County, GA

The radar

The Atlanta radar (KFFC), 64 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 10:16 AM EDTFLASH FLOOD2 Ssw Bowdon, GAEM reports road closure of Rogers Rd due to road being washed out.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WGUS52 KFFC 211416
FFWFFC
GAC045-211815-
/O.NEW.KFFC.FF.W.0032.240721T1416Z-240721T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
1016 AM EDT Sun Jul 21 2024

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Southwestern Carroll County in northwestern Georgia...

* Until 215 PM EDT.

* At 1016 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 3.5 inches of rain have fallen. The expected rainfall rate 
  is 1 to 1.5 inches in 1 hour. Additional rainfall amounts of 1 to 
  2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bowdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3348 8523 3346 8526 3346 8530 3353 8531
      3355 8524 3353 8517 3350 8518 3348 8520

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

SEC
3 follow-up statements
432 
WGUS72 KFFC 211501
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
1101 AM EDT Sun Jul 21 2024

GAC045-211815-
/O.CON.KFFC.FF.W.0032.000000T0000Z-240721T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll GA-
1101 AM EDT Sun Jul 21 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT THIS 
AFTERNOON FOR SOUTHWESTERN CARROLL COUNTY...

At 1101 AM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 
2.5 and 4 inches of rain have fallen. Additional rainfall amounts up 
to 1 inch are possible in the warned area, particularly between 
Blackjack Mountain and Tyus as additional storms move into the area. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bowdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3348 8523 3346 8526 3346 8530 3353 8531
      3355 8524 3353 8517 3350 8518 3348 8520

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

SEC
372 
WGUS72 KFFC 211547
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
1147 AM EDT Sun Jul 21 2024

GAC045-211815-
/O.CON.KFFC.FF.W.0032.000000T0000Z-240721T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll GA-
1147 AM EDT Sun Jul 21 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT THIS 
AFTERNOON FOR SOUTHWESTERN CARROLL COUNTY...

At 1147 AM EDT, Rainfall has tapered off across the warning area. 
However, between 2.5 and 4 inches of rain have fallen across 
portions of the area. Flooding will remain possible over the next 
hour or so as rainwater recedes.

HAZARD...Flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flooding include...
  Bowdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are many low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3348 8523 3346 8526 3346 8530 3353 8531
      3355 8524 3353 8517 3350 8518 3348 8520

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

SEC
666 
WGUS72 KFFC 211651
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
1251 PM EDT Sun Jul 21 2024

GAC045-211701-
/O.CAN.KFFC.FF.W.0032.000000T0000Z-240721T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll GA-
1251 PM EDT Sun Jul 21 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN CARROLL 
COUNTY...

The heavy rain that prompted the Flash Flood Warning has ended. 
Other than lingering standing water, flooding from this rain is no 
longer expected to pose a threat. However, additional showers and 
storms may move into the area later this afternoon and this evening, 
and residents should remain alert for additional localized flooding.



&&

LAT...LON 3348 8523 3346 8526 3346 8530 3353 8531
      3355 8524 3353 8517 3350 8518 3348 8520

$$

SEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:38 AM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 21, 6:38 AM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
638 AM EDT Sun Jul 21 2024

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Monday)
Issued at 229 AM EDT Sun Jul 21 2024

Another period of wet and active weather is in store today and
tomorrow as a 500 mb shortwave dives southward over the Midwest.
While the surface boundary has drifted a bit further north over
Tennessee compared to previous days, this ultimately leaves the Gulf
wide open, bringing abundant moisture to the forecast area within
the southwesterly flow. Deep moisture will be in place today and
tomorrow with PWATs hovering around 1.8-2.0", priming the atmosphere
to put down locally heavy rainfall in any storms that get going.
Today, scattered showers early on will give way to numerous showers
and thunderstorms as the day progresses. In terms of thunderstorm
activity for the day, the best chances for storms will be this
afternoon driven by the diurnal trends in instability. SBCAPE
between 1000-2000+ J/kg will overspread areas further north than
previous days, but with marginal shear and meager 700-500mb lapse
rates, storms are likely to remain subsevere. However, portions of
our far southern counties in central Georgia have slightly more
favorable mid-level lapse rates (~6 C/km), which may result in these
locations seeing a few stronger storms today. The primary hazards
for most of the area today will be frequent lightning in any
thunderstorms as well as localized flash flooding concerns.

Overnight, scattered showers are expected to linger a bit longer
than previous nights. Showers, and possibly a few rumbles of
thunder, are expected to persist through the early mornings hours.
With a similar surface setup on Monday in place as the shortwave
rounds the base of the broader trough over southeastern Canada,
numerous showers and thunderstorms are expected again Monday. The
similar setup will also mean that Monday will be yet another day of
subsevere storms with the potential for periods of heavy rainfall at
times.

KAB

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 229 AM EDT Sun Jul 21 2024

Key Messages:

 - Above average rainfall chances will continue in northern and
central Georgia into next weekend.

 - Below average high temperatures (by 2 to 6 degrees) are expected
into next weekend.

Moderate Temperatures and Rain Chances Linger:

Southwesterly flow in the mid and upper levels will continue to
funnel tropical moisture into Georgia between Tuesday and Thursday.
Run to run trends in the GEFS and EPS have consistently progged PW
values in the 90th percentile (1.9 inches or higher) and this should
promote deep nearly saturated soundings. Diurnal heating each
afternoon and any weak disturbances advecting through the prevailing
flow should result in convection. Our forecast precipitation chances
peak near 70% each afternoon, then fall off into the 15 to 35% range
during the overnight hours. Severe weather remains unlikely during
this period due to limited mid level lapse rates (5.5 C/km or less)
and a lack of shear (0-6 km shear less than 20 kt).

Guidance from the GEFS and EPS allows the upper level trough over
the Midwest to dissipate, and an upper level ridge over the Atlantic
to weaken by the weekend. These two changes may disrupt
southwesterly flow aloft, but the GEFS and EPS means keep tropical
moisture and anomalous PW values over Georgia through the weekend.
Combined, these things all support continue diurnal thunderstorms
chances that are higher than the climatological mean. In general of
forecast keeps afternoon/evening rain chances in the 50 to 60% range.

The temperature outlook through next weekend continues to favor high
temperatures below seasonal averages (per both the GEFS and EPS
means). NBM guidance reflects this trend as well, as it keeps the
odds of 90 degree temperatures in Atlanta below 25% through at least
Saturday. Our forecast reflects these trends by keeping forecast
high temperatures in the 80s and lower 90s into next weekend (2-6
degrees below seasonal averages).

Albright

&&

.AVIATION...
(12Z TAFS)
Issued at 631 AM EDT Sun Jul 21 2024

IFR cigs with periods of LIFR are expected to continue through
15Z. MCN will see the potential for fog development reducing
vsbys to 1/2SM through 13Z. Light showers have developed to the
south and west of the metro terminals, so have included a TEMPO
for -SHRA and OVC004 through 14Z. Improvement to MVFR cigs will
occur around 15Z. TSRA return this afternoon/evening from 18-00Z
with trailing -SHRA lingering into the morning hours. SW winds
will be light at 5KT or less, becoming VRB03KT to calm at times.
IFR cigs return at the end of the period.

//ATL Confidence...12Z Update...
Low confidence on -SHRA timing through the early morning hours
Monday. Medium confidence on afternoon TSRA timing. High
confidence on all remaining elements.

KAB

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  87  69  89 /  60  70  40  60
Atlanta         71  85  70  88 /  70  70  40  70
Blairsville     65  81  64  80 /  50  70  50  70
Cartersville    69  87  69  87 /  60  70  40  70
Columbus        72  89  72  91 /  60  70  40  70
Gainesville     70  85  70  86 /  50  70  50  70
Macon           71  90  71  92 /  60  70  40  60
Rome            70  87  69  86 /  60  70  50  70
Peachtree City  69  86  69  88 /  70  70  40  70
Vidalia         73  91  74  93 /  40  70  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAB
LONG TERM....Albright
AVIATION...KAB
Hazardous weather outlook, Jul 21, 3:21 AM EDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
321 AM EDT Sun Jul 21 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220730-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
321 AM EDT Sun Jul 21 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms will occur in northern and central
Georgia today, with a peak in activity expected between 2 PM and 8
PM. The strongest storms may produce frequent lightning, bursts
of heavy rainfall, and gusts near 40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered afternoon and evening thunderstorms can be expected
through Saturday. Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 21, 9:43 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
943 AM EDT Sun Jul 21 2024

GAZ042-211515-
Carroll GA-
943 AM EDT Sun Jul 21 2024

...A strong thunderstorm will impact portions of southwestern Carroll
County through 1115 AM EDT...

At 941 AM EDT, a strong thunderstorm was near Roopville, or 7 miles
southwest of Carrollton, drifting east-southeast at 5 mph. Radar
indicates that over 2 inches of rain have already fallen just south
of Bowdon. Additional rainfall amounts of over one inch are possible.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Bowdon, Roopville, Tyus, and Blackjack Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3343 8529 3356 8532 3357 8512 3343 8511
TIME...MOT...LOC 1341Z 287DEG 8KT 3350 8516

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:43 AM EDTSpecial Weather StatementFFCCarroll92 min
Jul 21, 12:55 PM EDTSpecial Weather StatementFFCSpalding50 min
Jul 21, 2:09 PM EDTSpecial Weather StatementFFCBarrow, Jackson36 min
Jul 21, 3:56 PM EDTSpecial Weather StatementFFCBarrow, Jackson
Jul 21, 3:56 PM EDTSpecial Weather StatementFFCMeriwether34 min
Jul 21, 4:35 PM EDTSpecial Weather StatementFFCMeriwether25 min
Jul 21, 5:40 PM EDTSpecial Weather StatementFFCCrawford, Monroe35 min
Jul 21, 5:43 PM EDTSpecial Weather StatementFFCWilkes32 min
Jul 21, 6:21 PM EDTSpecial Weather StatementFFCWilkes24 min
Jul 21, 6:23 PM EDTSpecial Weather StatementFFCBibb, Jones, Macon, Peach37 min
Jul 21, 6:45 PM EDTSpecial Weather StatementFFCWilkes30 min
Jul 21, 6:47 PM EDTSpecial Weather StatementFFCJones, Twiggs28 min
Jul 21, 7:14 PM EDTFlash Flood WarningFFCBibb, Jones3 hr
Jul 21, 7:19 PM EDTSpecial Weather StatementFFCJones26 min

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.